Alert archive / Arizona / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 97, NWS Tucson, AZ

August 18, 2011Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 18, 2011, 2:21 PM MST for Pima County, Arizona. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2011, 2:21 PM MST (21:21 UTC)
Expired
Aug 18, 2011, 3:00 PM MST
In force
39 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Pima County, AZ

The radar

The Tucson radar (KEMX), 37 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 9.4 hours before the alert went out and 3 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2011-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1103 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2011-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1103 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
1836 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

784 
WUUS55 KTWC 182121
SVRTWC
AZC019-182200-
/O.NEW.KTWC.SV.W.0097.110818T2121Z-110818T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
221 PM MST THU AUG 18 2011

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA...
  THIS INCLUDES THE CITY OF TUCSON...

* UNTIL 300 PM MST

* AT 212 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED 8 MILES EAST OF TUCSON...AND
  MOVING EAST AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  CORONA DE TUCSON...SAGUARO NATIONAL PARK EAST AND VAIL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM.

&&

LAT...LON 3238 11082 3235 11063 3198 11054 3194 11069
      3195 11086 3195 11100 3202 11109 3215 11110
      3221 11108 3237 11100
TIME...MOT...LOC 2121Z 274DEG 14KT 3219 11077

$$

BF
2 follow-up statements
211 
WWUS55 KTWC 182132
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
232 PM MST THU AUG 18 2011

AZC019-182200-
/O.CON.KTWC.SV.W.0097.000000T0000Z-110818T2200Z/
PIMA AZ-
232 PM MST THU AUG 18 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MST
FOR EAST CENTRAL PIMA COUNTY...

AT 224 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR SAGUARO NATIONAL PARK 
EAST...OR 11 MILES EAST OF TUCSON...MOVING EAST AT 15 MPH. 

THESE STRONG AND GUSTY THUNDERSTORM WINDS WILL RESULT IN BLOWING 
DUST...RAPIDLY REDUCING VISIBILITIES...ESPECIALLY ACROSS THE FAR 
SOUTHEAST PORTIONS OF THE TUCSON METRO AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ENCOUNTER STRONG WINDS...BLOWING DUST AND POOR VISIBILITIES 
WHILE DRIVING...PULL OFF THE ROAD IF POSSIBLE...PUT THE VEHICLE IN 
PARK...TAKE YOUR FOOT OFF THE BRAKE AND WAIT UNTIL THE VISIBILITY 
IMPROVES. PROTECT YOUR HEAD FROM POSSIBLE FLYING DEBRIS.

&&

LAT...LON 3238 11082 3235 11063 3198 11054 3194 11069
      3195 11086 3195 11100 3202 11109 3215 11110
      3221 11108 3237 11100
TIME...MOT...LOC 2131Z 274DEG 14KT 3219 11072

$$
352 
WWUS55 KTWC 182155
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
255 PM MST THU AUG 18 2011

AZC019-182202-
/O.EXP.KTWC.SV.W.0097.000000T0000Z-110818T2200Z/
PIMA AZ-
255 PM MST THU AUG 18 2011

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PIMA COUNTY WILL
EXPIRE AT 300 PM MST...

AT 252 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN 
AREA OF STRONG THUNDERSTORMS CONTINUING ACROSS THE FAR EASTERN 
PORTION OF THE TUCSON METRO AREA. MOVEMENT OF THESE THUNDERSTORMS 
WAS TO THE EAST AT 15 MPH. BRIEF WIND GUSTS TO AROUND 40 MPH MAY 
OCCUR WITH THESE THUNDERSTORMS THROUGH 4 PM MST.

&&

LAT...LON 3238 11082 3235 11063 3198 11054 3194 11069
      3195 11086 3195 11100 3202 11109 3215 11110
      3221 11108 3237 11100
TIME...MOT...LOC 2152Z 274DEG 14KT 3218 11062

$$

BF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 9:15 AM MST, 5 hours 6 minutes earlier.

Area forecast discussion, Aug 18, 9:15 AM MST, 5 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
915 AM MST THU AUG 18 2011

.SYNOPSIS...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL
OCCUR THROUGH THE MIDDLE OF NEXT WEEK ALONG WITH SEASONABLE DAYTIME
TEMPERATURES.

&&

.DISCUSSION...MOSTLY CLEAR SKIES ACROSS SE AZ AT THIS TIME ALONG
WITH LIGHT SURFACE WINDS. DEWPOINTS VALID 16Z RANGED FROM THE UPPER
50S-MID 60S AND THESE TEMPS WERE NEARLY 3-6 DEGS F LOWER VERSUS 24
HOURS AGO. SURFACE TEMPS VALID 16Z WERE ABOUT 2-6 DEGS F WARMER
VERSUS THIS TIME WED. 18/12Z KTWC SOUNDING PRECIP WATER VALUE WAS
NEAR 1.70 INCHES OR SIMILAR TO WED MORNING. PROFILE EXHIBITED 1-3
DEGS C WARMING IN THE SURFACE-700 MB LAYER VERSUS 24 HOURS AGO...AND
COOLING OF 1-3 DEGS C IN THE 500-300 MB LAYER VERSUS 24 HOURS AGO.
WATER VAPOR IMAGERY INDICATED CYCLONIC CIRCULATION SYSTEMS CENTERED
OVER NWRN CHIHUAHUA AND WEST CENTRAL NEW MEXICO. THESE SYSTEMS WERE
INITIALIZED WELL VIA THE 18/06Z GFS THOUGH THE 18/12Z NAM HAD
INITIALIZATION ERRORS REGARDING THESE SYSTEMS.

18/09Z SREF AND 18/06Z UNIV OF AZ GFS WRF INDICATE THAT FAIRLY HIGH
POPS ARE WARRANTED ACROSS ERN SANTA CRUZ COUNTY EWD INTO SRN COCHISE
COUNTY THIS AFTERNOON AND THIS EVENING. WILL ADJUST THE INHERITED
GRIDDED DATA POP/WEATHER FIELDS ACCORDINGLY. ANOTHER FAVORED AREA
FOR SHOWERS/TSTMS THIS AFTERNOON WILL BE ACROSS THE WHITE MOUNTAINS.
MID-LEVEL STEERING FLOW MAY ACTUALLY ADVECT THIS CONVECTIVE ACTIVITY
SEWD INTO NEW MEXICO. OTHERWISE...SCATTERED SHOWERS/TSTMS EXPECTED
THIS AFTERNOON AND THIS EVENING FROM TUCSON EWD/SWD WITH LESSER
CHANCES OF PRECIP ACROSS WRN SECTIONS. SLIGHT CHANCE OF SHOWERS/
TSTMS MAINLY ACROSS GREENLEE/GRAHAM/COCHISE COUNTIES STILL WARRANTED
AFTER MIDNIGHT TONIGHT.

SAT-MON...HIGH PRESSURE ALOFT PROGGED VIA THE 18/00Z GFS/ECMWF TO BE
CENTERED OVER NEW MEXICO/WEST TEXAS. MEANWHILE...SHORTWAVE TROUGH TO
ALONG THE CALIFORNIA COAST DURING THE WEEKEND WILL FILL ON MON. AMPLE
MOISTURE BETWEEN THE HIGH PRESSURE SYSTEM TO THE EAST AND THE TROUGH
ALONG THE WEST COAST WILL JUSTIFY ISOLATED TO SCATTERED SHOWERS/
TSTMS MAINLY DURING THE AFTERNOON AND EVENING HOURS.

TUE-WED...UPPER HIGH PROGGED TO MIGRATE NWWD TOWARD NWRN AZ THIS
PERIOD. FLOW WOULD APPEAR TO BE INCREASINGLY FAVORABLE FOR
CONVECTIVE ACTIVITY TO MOVE SWWD FROM THE MOGOLLON RIM AND INTO THIS
FORECAST AREA. AT ANY RATE...MOISTURE TO REMAIN SUFFICIENT FOR AT
LEAST A SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS/TSTMS
TUE-WED.

DAYTIME TEMPS TODAY-WED TO AVERAGE ABOUT 2-3 DEGS F OR SO ABOVE
NORMAL.

&&

.AVIATION...ISOLD-SCT TSRA/SHRA THRU THIS EVENING THEN PRECIP
DECREASING IN COVERAGE 06Z-12Z FRIDAY. THE BULK OF TSRA/SHRA IS
EXPECTED FROM KTUS EWD/SWD WITH LESSER CHANCES NW OF KTUS. MVFR
CIGS/VSBYS AND WIND GUSTS TO 45 KTS WITH THE STRONGER TSRA.
OTHERWISE...SCT-BKN CLOUDS WITH BASES AT 6-10K FT AGL AND SURFACE
WIND MAINLY LESS THAN 10 KTS THRU FRIDAY MORNING. AVIATION
DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...EXPECT ISOLATED TO SCATTERED THUNDERSTORMS INTO THE
MIDDLE OF NEXT WEEK. NORMAL DIURNAL WIND TRENDS WILL OCCUR...EXCEPT
STRONG AND GUSTY WINDS WILL PREVAIL NEAR THUNDERSTORMS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

BF

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 18, 7:33 AM MST, 6 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
733 AM MST THU AUG 18 2011

AZZ503-504-506>515-190600-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTHEAST PINAL COUNTY-UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
733 AM MST THU AUG 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR THROUGH TONIGHT.
THE MAIN THREATS WILL BE LOCALLY HEAVY RAINFALL AND WIND GUSTS IN
EXCESS OF 50 MPH WITH THE STRONGEST THUNDERSTORMS. PLEASE NOTE
THAT EVEN MODERATE RAINFALL OVER THE RECENT BURN AREAS COULD
RESULT IN FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS FRIDAY THROUGH WEDNESDAY.
THE MAIN THREATS WILL BE LOCALLY HEAVY RAIN AND GUSTY WINDS OVER
50 MPH. ALSO... EVEN MODERATE RAINFALL OVER THE RECENT BURN AREAS
COULD RESULT IN FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ501-502-505-190600-
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
SOUTH CENTRAL PINAL COUNTY-
733 AM MST THU AUG 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT. THE MAIN THREATS
WILL BE LOCALLY HEAVY RAINFALL AND WIND GUSTS OF 40 TO 50 MPH WITH
THE STRONGER THUNDERSTORMS. PLEASE NOTE THAT EVEN MODERATE RAINFALL
OVER THE RECENT BURN AREAS COULD RESULT IN FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING
THUNDERSTORMS FRIDAY THROUGH WEDNESDAY. THE MAIN THREATS WILL BE
LOCALLY HEAVY RAIN AND GUSTY WINDS IN EXCESS OF 50 MPH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Aug 18, 12:34 PM MST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1234 PM MST THU AUG 18 2011

AZZ507-509-511-182015-
GALIURO AND PINALENO MOUNTAINS INCLUDING MOUNT GRAHAM AZ-UPPER GILA
RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD AZ-UPPER SAN
PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON AZ-
1234 PM MST THU AUG 18 2011

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN GRAHAM COUNTY UNTIL 115
PM MST...

AT 1224 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 10 MILES SOUTHWEST OF KLONDYKE...OR 34 MILES
SOUTHWEST OF SAFFORD...MOVING NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3294 11027 3252 10997 3253 11031 3273 11044
TIME...MOT...LOC 1933Z 239DEG 16KT 3266 11020
Special weather statement, Aug 18, 12:44 PM MST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1244 PM MST THU AUG 18 2011

AZZ505-506-182030-
SOUTH CENTRAL PINAL COUNTY INCLUDING ELOY/PICACHO PEAK STATE PARK
AZ-SOUTHEAST PINAL COUNTY INCLUDING KEARNY/MAMMOTH/ORACLE AZ-
1244 PM MST THU AUG 18 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PINAL COUNTY UNTIL 130 PM
MST...

AT 1236 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 13 MILES NORTHWEST OF MAMMOTH...OR 31 MILES
NORTH OF ORO VALLEY...MOVING NORTHEAST AT 15 MPH.

WEATHER RADAR ESTIMATES WIND GUSTS UP TO 40 MPH HAVE BEEN GENERATED
WITH THIS STORM. THESE WINDS MAY RESULT IN LOCALIZED AREAS OF
BLOWING DUST...REDUCING VISIBILITIES ALONG HIGHWAY 79 AND HIGHWAY 77
IN SOUTHEAST PINAL COUNTY.

IN ADDITION...HEAVY RAINFALL ASSOCIATED WITH THIS STORMS WILL RESULT
IN WASHES ON THE EAST SIDE OF BLACK MOUNTAIN TO FILL WITH RUNNING
WATER...INCLUDING PUTNAM AND COTTONWOOD WASHES.

AREAS AFFECTED BY THIS STORM INCLUDE...SAN MANUEL...MAMMOTH...
DUDLEYVILLE AND ARAVAIPA CREEK PRESERVE.

LAT...LON 3299 11077 3304 11072 3307 11073 3309 11069
      3312 11067 3315 11063 3314 11059 3317 11054
      3260 11052 3259 11129 3308 11120 3319 11104
      3320 11091
TIME...MOT...LOC 1939Z 247DEG 15KT 3286 11080

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 5:15 PM MSTFlash Flood WarningTWCCochise90 min
Aug 17, 5:28 PM MSTSevere Thunderstorm WarningTWCCochise32 min
Aug 18, 11:27 AM MSTAreal Flood AdvisoryTWCCochise78 min
Aug 18, 12:34 PM MSTSpecial Weather StatementTWCGraham41 min
Aug 18, 12:44 PM MSTSpecial Weather StatementTWCPinal46 min
Aug 18, 1:03 PM MSTSevere Thunderstorm WarningTWCPinal42 min
Aug 18, 1:31 PM MSTSevere Thunderstorm WarningTWCCochise, Pima44 min
Aug 18, 1:34 PM MSTSevere Thunderstorm WarningTWCSanta Cruz26 min
Aug 18, 2:03 PM MSTSevere Thunderstorm WarningTWCSanta Cruz27 min
Aug 18, 2:14 PM MSTSevere Thunderstorm WarningTWCCochise46 min
Aug 18, 2:15 PM MSTSevere Thunderstorm WarningTWCCochise, Graham45 min
Aug 18, 3:18 PM MSTAreal Flood AdvisoryTWCPinal3 hr
Aug 18, 3:19 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz116 min
Aug 18, 3:29 PM MSTAreal Flood AdvisoryTWCPima2 hr
Aug 18, 3:59 PM MSTSevere Thunderstorm WarningTWCPima46 min
Aug 18, 4:20 PM MSTFlash Flood WarningTWCPima85 min
Aug 18, 4:39 PM MSTFlash Flood WarningTWCCochise81 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.